South Dakota, 2012

Hail and Damaging Winds in South Dakota, June 18 to 19, 2012

June 18 to 19, 2012 · NWS FSD · 13 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds in Kingsbury and Brookings Counties in southeast South Dakota from just before to just after midnight on June 18th and 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds in Kingsbury and Brookings Counties in southeast South Dakota from just before to just after midnight on June 18th and 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 6:25 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 18, 6:25 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT MON JUN 18 2012

.DISCUSSION...
HAVE UPDATED THE FORECAST TO SPEED UP TIMING OF THUNDERSTORM
POTENTIAL.  BATCH OF ALTOCUMULUS BEGINNING TO SPREAD ACROSS WESTERN
NEBRASKA INTO SOUTHWESTERN SOUTH DAKOTA IN RESPONSE TO SUBTLE UPPER
WAVE MOVING ACROSS THE AREA. AS LOW LEVEL JET INCREASES THIS
EVENING...MOISTURE TRANSPORT IS EXPECTED TO RAPIDLY INCREASE
INITIATING ELEVATED STORMS.  LAPSE RATES ARE DRY ADIABATIC FROM
700-550 MB CREATING THE POTENTIAL FOR LARGE HAIL.  THIS IS COVERED
WELL IN THE HWO...WILL JUST MOVE TIMING UP SLIGHTLY. LOWS LOOK
REASONABLE GIVEN STRONG LOW LEVEL JET DEVELOPING AS WARM FRONT LIFTS
BACK TO THE NORTH ACROSS THE AREA.

&&
.AVIATION.../FOR THE 00Z TAF ISSUANCE/
THE MAIN CONCERN FOR AVIATION THE NEXT 24 H WILL BE CONVECTION
OVERNIGHT AND WINDS LATER TONIGHT AND TUESDAY. IN GENERAL...VFR
CONDITIONS ARE EXPECTED ACROSS THE AREA THROUGH 00Z WED.
HOWEVER...THERE WILL BE PERIODS OF MVFR AND EVEN BRIEFLY IFR
CONDITIONS IN STRONGER THUNDERSTORMS OVERNIGHT. FOR TAF SITES...KHON
IS WHERE THE BEST CHANCE FOR STORMS LOOKS TO BE FROM 04Z TO 07Z. BUT
THE CHANCE WILL EXIST NORTH OF I-90...ESPECIALLY TOWARD HWY 14 FROM
KHON TO KMML. TOWARD I-90...THERE IS A SLIGHT CHANCE OF A STORM BUT
THE PROBABILITY IS TOO LOW TO INCLUDE IN THE KFSD TAF AT THIS TIME.
AS FOR WINDS...THE LOW LEVEL JET WILL REALLY INCREASE OVERNIGHT. AT
KFSD AND KSUX...THE WARM FRONT IS WILL MOVE THROUGH AROUND 00Z AND
06Z RESPECTIVELY.  BUT EVEN AFTER FROPA...WITH WINDS ALOFT FROM 40
KTS NEAR KFSD TO 50 KTS AT KSUX...LLWS WILL EXIST FOR A TIME LATE
TONIGHT INTO EARLY TUESDAY MORNING. AS IT MIXES OUT EARLY TOMORROW
WINDS WILL GO S AND GRADUALLY SSW WITH GUSTS TO 30 KTS. THE COLD
FRONT WILL GO THROUGH KHON EARLY IN THE AFTERNOON AND APPROACHING
KFSD BY 00Z. WHILE THERE IS AGAIN A LOW CHANCE OF THUNDERSTORMS IN
THE LATE AFTERNOON...THE BETTER CHANCE WILL BE AFTER 00Z SO THEY ARE
NOT INCLUDED IN TAFS AT THIS TIME./SCHUMACHER

&&
.PREV DISCUSSION.../ISSUED AT 350 PM CDT/
WARM FRONTAL BOUNDARY REMAINS VIRTUALLY STATIONARY ACROSS OUR
SOUTHEAST...FROM NEAR VERMILLION SOUTH DAKOTA TO NEAR ESTHERVILLE
IOWA. VERY WARM MID LEVEL TEMPERATURES ARE KEEPING THE BOUNDARY
LAYER WELL CAPPED...AND ASIDE FROM SOME SCATTERED CUMULUS CLOUDS
THIS EVENING...DO NOT EXPECT ACTIVE WEATHER NEAR THIS BOUNDARY. LATE
THIS EVENING...THE LOWER LEVEL JET IS EXPECTED TO BEGIN INCREASING
ACROSS THE EASTERN TWO THIRDS OF THE FORECAST AREA WHILE THE WARM
FRONT LIFTS NORTHWARD AND A MID LEVEL WAVE EJECTS FROM THE ROCKIES
INTO THE HIGH PLAINS. ISOLATED THUNDERSTORMS ARE POSSIBLE INTO OUR
FAR WESTERN COUNTIES LATE THIS EVENING AND COULD SPREAD
NORTHEASTWARD AND INCREASE AFTER MIDNIGHT. NAM FORECAST SOUNDINGS
PAINT MUCAPE AROUND 2000 J/KG INTO THE EARLY MORNING WHILE EFFECTIVE
SHEAR INCREASES TO AROUND 40 TO 60 KT ACROSS OUR FAR WEST. THE BEST
POTENTIAL FOR THUNDERSTORMS WILL BE INTO THE HIGHWAY 14 CORRIDOR
WITH LESSER CHANCES AS FAR SOUTH AS INTERSTATE 90. ACTIVITY SHOULD
DIMINISH AND MOVE OUT OF THE AREA AROUND DAYBREAK TUESDAY. LOWS
TONIGHT WILL BE QUITE MILD WITH MOST LOCATIONS IN THE 70S.

DIFFICULT FORECAST FOR TUESDAY WITH THE MAIN QUESTION BEING THE
TIMING OF THE FRONT DROPPING SOUTHEASTWARD AS A COLD FRONT. AHEAD OF
THE FRONT...TEMPERATURES WILL BE QUITE HOT AS WINDS TURN SOUTHWARD
AND BECOME WINDY. MODELS ARE STILL SOMEWHAT UNCERTAIN ABOUT THE
TIMING OF THE FRONT...WHICH COULD SPELL THE DIFFERENCE BETWEEN HIGHS
IN THE 80S OR CLOSE TO THE CENTURY MARK. IT LOOKS LIKE OUR FAR WEST
WILL SEE A PASSAGE AROUND MID DAY WITH TEMPERATURES ON THE COOLER
SIDE. WENT AHEAD A BUMPED UP HIGHS INTO THE MID TO UPPER 90S ACROSS
OUR SOUTHEAST WHERE SKIES ARE MORE LIKELY TO REMAIN MOSTLY SUNNY
WITH SOUTHERLY WINDS THROUGH THE DAY. ISOLATED STORMS WILL BE
POSSIBLE ALONG THE FRONT LATE IN THE AFTERNOON WHICH WOULD POSE
ANOTHER SEVERE THREAT IF ANYTHING MANAGES TO GET GOING. BUT
AGAIN...THE TIMING AND LOCATION OF THE FRONT MAKE THINGS DIFFICULT
TO PINPOINT AT THIS TIME. /

THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE CWA TUESDAY EVENING
INTO THE OVERNIGHT HOURS. STILL TIMING DIFFERENCES...WITH THE ECMWF
SLOWER THAN THE NAM...GFS AND SREF SOLUTIONS. CONVECTION CHANCES
ALSO UNCERTAIN OUT AHEAD OF THE FRONT. CONVERGENCE ALONG THE FRONT
COMBINED WITH CONTINUED HEATING AND THE APPROACH OF THE UPPER LEVEL
TROUGH...MAY BE ENOUGH TO BREAK THE CAP. MLCAPE EXPECTED TO BE
AROUND 2500 J/KG OUT AHEAD OF THE FRONT. DEEP LAYER SHEAR EXPECTED
TO BE AROUND 30 KTS AHEAD OF IT AS WELL...WHICH WHILE NOT
EXTREME...SHOULD BE ENOUGH TO ALLOW FOR SOME STORM ORGANIZATION.
THIS COMBINED WITH THE HIGH INSTABILITY...WILL LEAD TO A SEVERE
THREAT INTO THE EVENING HOURS IF STORMS FORM. BUT A STRONG AND
RELATIVELY DEEP CAP AHEAD OF THE FRONT MAY NOT ALLOW STORMS TO
FORM...SO WILL HAVE TO WATCH FUTURE TRENDS. WITH TIMING DIFFERENCES
IN THE FRONT...THE LOCATION OF THIS POSSIBLE CONVECTION IS EVEN
UNCERTAIN...WITH A CHANCE PROBABLY ANYWHERE FROM THE JAMES RIVER
EASTWARD. LOOKS MORE CERTAIN THAT SHOWERS AND STORMS FORM IN THE
POST FRONTAL ENVIRONMENT INTO THE OVERNIGHT HOURS AS UPPER LEVEL
FORCING INCREASES. THESE STORMS SHOULD NOT BE SEVERE...BUT WITH
STORM MOTION PARALLEL TO THE FRONT COULD SEE SOME HEAVY RAIN. AGAIN
LOCATION OF THE HEAVIEST RAIN STILL UNCERTAIN AND DEPENDENT ON WHERE
850MB FRONT SETS UP.

WEDNESDAY WILL LIKELY SEE SHOWERS AND STORMS LINGERING IN THE
EAST...WITH CLEARING FROM WEST TO EAST THROUGH THE DAY. THE STORMS
MAY LINGER IN OUR FAR EAST INTO THE EARLY AFTERNOON HOURS. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. HIGHS WEDNESDAY WILL GENERALLY
BE IN THE 70S TO AROUND 80. HIGH PRESSURE BUILDS OVERHEAD WEDNESDAY
NIGHT INTO THURSDAY MORNING...ALLOWING LOWS TO DROP INTO THE 50S
OVER MUCH OF THE AREA. THURSDAY LOOKS DRY AND WARMER AS THE RIDGE
BUILDS BACK IN...WITH HIGHS MAINLY IN THE LOWER 80S.

ON FRIDAY THE WARM FRONT BEGINS TO LIFT BACK NORTH AS A SHORTWAVE
PUSHES EAST OVER THE RIDGE. MUCH OF FRIDAY WILL REMAIN
DRY...ALTHOUGH WILL BE EVEN WARMER...HIGHS IN THE 80S...WITH
READINGS AROUND 90 WEST OF THE JAMES RIVER. OUR NEXT ACTIVE WEATHER
LOOKS TO OCCUR FRIDAY EVENING INTO THE OVERNIGHT HOURS. AS THE LOW
LEVEL JET KICKS IN...WE WILL SEE ANOTHER ROUND OF IMPRESSIVE LOW
LEVEL THETAE ADVECTION UP OVER THE WARM FRONT. THUS EXPECTING
ELEVATED SHOWERS AND THUNDERSTORMS TO FORM NORTH OF THE FRONT FRIDAY
EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. THE CHANCE FOR THESE
STORMS EXISTS OVER THE WHOLE CWA...ALTHOUGH THE GREATEST THREAT
CURRENTLY LOOKS TO BE FROM STORM LAKE..TO SIOUX FALLS...TO
CHAMBERLAIN...AND POINTS NORTH AND EAST. WITH DECENT ELEVATED CAPE
AND SHEAR AGAIN EXPECTED...THESE STORMS MAY POSE A SEVERE HAIL
THREAT.

WINDS LIKELY TURN NORTHEASTERLY BEHIND THIS WAVE AS THE BOUNDARY
PUSHES BACK SOUTH. SATURDAYS TEMPERATURES DEPENDENT ON HOW QUICK
THIS BOUNDARY PUSHES ACROSS...SO STAYED WITH MODEL CONSENSUS VALUES
FOR NOW. RIDGE BEGINS TO BUILD BACK IN SUNDAY INTO MONDAY. BOTH DAYS
LOOK DRY FOR NOW WITH TEMPERATURES WARMING BACK TO ABOVE NORMAL
LEVELS...GENERALLY 80S...WITH 90S POSSIBLE WEST OF THE JAMES BY
MONDAY. /CHENARD

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 18, 8:33 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT MON JUN 18 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
933 PM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO THE MIDDLE JAMES
RIVER VALLEY AFTER 10 PM...THEN SPREAD EAST
ACROSS AREAS GENERALLY NORTH OF INTERSTATE 90 DURING THE LATE
NIGHT HOURS. ISOLATED SEVERE STORMS PRODUCING HAIL TO THE SIZE OF
HALF DOLLARS WILL BE POSSIBLE THROUGH 4 AM NORTH OF A LINE FROM
PLATTE SOUTH DAKOTA TO MARSHALL MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS DEVELOPING ALONG A COLD
FRONT EAST OF A LINE FROM DE SMET TO TYNDALL SOUTH DAKOTA LATE
TUESDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP...WHICH IS
UNCERTAIN AT THIS TIME...THESE STORMS COULD BECOME SEVERE.

THUNDERSTORMS WILL BECOME MORE LIKELY TUESDAY NIGHT ACROSS THE
FORECAST AREA. HOWEVER THE THREAT OF SEVERE STORMS WILL DECREASE
IN THE EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 10 PM NORTH OF A LINE
FROM PLATTE SOUTH DAKOTA TO MARSHALL MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kingsbury

When
June 18, 10:41 PM CST
Where
Kingsbury County, 4 mi E of Bancroft
Measured
1.25 in hail
Reported by
Public
Coordinates
44.470, -97.670

Large hail damaged garden plants.

Hail, Kingsbury

When
June 18, 11:00 PM CST to 11:15 PM CST
Where
Kingsbury County, 9 mi NW of De Smet to 2.55 mi SW of Erwin
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
44.472, -97.679

Large hail up to baseball size caused an unknown amount of damage to vehicles, windows, roofs, and crops over a long path.

Hail, Kingsbury

When
June 18, 11:00 PM CST
Where
Kingsbury County, 2.86 mi SE of Eiwin
Measured
1.75 in hail
Reported by
Public
Coordinates
44.450, -97.390

Large hail caused an unknown amount of damage to vehicles and crops.

Thunderstorm Wind, Kingsbury

When
June 18, 11:05 PM CST
Where
Kingsbury County, 0.69 mi S of Lake Preston Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.360, -97.380

Thunderstorm winds blew down several trees and numerous large branches.

Hail, Kingsbury

When
June 18, 11:05 PM CST
Where
Kingsbury County, 4.59 mi SSW of Eiwin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.420, -97.470

Hail, Kingsbury

When
June 18, 11:06 PM CST
Where
Kingsbury County, 2.96 mi E of Eiwin
Measured
1.75 in hail
Reported by
Public
Coordinates
44.480, -97.370

Large hail caused a significant but unknown amount of damage to corn crops.

Hail, Kingsbury

When
June 18, 11:07 PM CST
Where
Kingsbury County, 1.63 mi ENE of Lake Preston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.380, -97.340

Hail, Kingsbury

When
June 18, 11:15 PM CST to 11:25 PM CST
Where
Kingsbury County, 2.55 mi SW of Erwin to 5 mi N of Arlington
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
44.440, -97.330

Large hail continued to cause vehicle and crop damage along a path several miles long. The amount of damage was not known.

Hail, Brookings

When
June 18, 11:45 PM CST
Where
Brookings County, Volga
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.320, -96.920

Hail, Brookings

When
June 18, 11:45 PM CST
Where
Brookings County, 2.07 mi N of Volga
Measured
3 in hail
Reported by
Public
Coordinates
44.350, -96.920

Large hail caused an unknown amount of damage to vehicles and crops.

Hail, Brookings

When
June 18, 11:50 PM CST
Where
Brookings County, 5.6 mi ESE of Bruce
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.410, -96.770

Thunderstorm Wind, Brookings

When
June 18, 11:55 PM CST
Where
Brookings County, 0.85 mi SW of Brookings
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.310, -96.790

Thunderstorm winds caused tree damage, including a one foot diameter tree and several branches blown down.

Hail, Brookings

When
June 19, 12:07 AM CST
Where
Brookings County, White
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.430, -96.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396220, 396224, 396225, 396226, 396227, 396228, 396229, 396232, 396235, 396236, 396238, 396239, 396240.